Heavy Rain, Clark
- When
- March 15, 8:30 AM CST to 4:30 PM CST
- Where
- Clark County, 1 mi NW of Neillsville
- Reported by
- COOP Observer
- Coordinates
- 44.580, -90.614
A total of 2.07 inches of rain fell near Neillsville.
Heavy rain over portions of northern and central Wisconsin on March 15th caused some river flooding to occur. The river flooding was confined to portions of the Black and Yellow Rivers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Heavy rain over portions of northern and central Wisconsin on March 15th caused some river flooding to occur. The river flooding was confined to portions of the Black and Yellow Rivers. Rainfall amounts ranged from 1 to 3 inches and the highest reported total was 3.10 inches in Mauston (Juneau County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 15, 5:20 AM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
620 AM CDT TUE MAR 15 2016
.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 324 AM CDT TUE MAR 15 2016
VERY ACTIVE AND BUSY WEATHER SCENARIO SET TO IMPACT THE AREA OVER
THE NEXT COUPLE OF DAYS.
WATER VAPOR IMAGERY SHOWS DEEPENING MID-LEVEL TROUGH COMING OUT OF
THE INTERMOUNTAIN WEST INTO THE HIGH PLAINS. AT THE SURFACE...LOW
PRESSURE WAS ORGANIZING ITSELF ACROSS THE NORTHERN INTO THE CENTRAL
PLAINS. WARM AIR ADVECTION/ISENTROPIC LIFT/MOISTURE TRANSPORT AHEAD
OF THIS TROUGH/SURFACE LOW WAS PRODUCING AN ELONGATED BAND OF
SHOWERS AND THUNDERSTORMS FROM WESTERN MN THROUGH WESTERN IA. A
SMALLER BAND OF SHOWERS/STORMS WAS ALSO MOVING NORTHEAST ACROSS
SOUTHEAST MN/NORTHEAST IA/FAR SOUTHWEST WI PER LATEST RADAR MOSAIC.
OTHERWISE...A VERY MILD NIGHT ACROSS THE AREA WITH TEMPERATURES AS
OF 2 AM IN THE UPPER 40S/LOWER 50S UNDER MOSTLY CLOUDY SKIES.
FOR TODAY...LOW PRESSURE WILL CONTINUE MOVING EASTWARD TOWARD THE
AREA WITH SHOWER/THUNDERSTORMS MOVING IN. EXPECTING STORMS TO
REMAIN WELL-BEHAVED THROUGH MUCH OF TODAY...BUT A FEW STRONGER
STORMS MAY MATERIALIZE ACROSS PORTIONS OF NORTHEAST IA INTO FAR
SOUTHWEST WI LATER THIS AFTERNOON INTO THIS EVENING AS MODELS SHOW
INTENSE CYCLOGENESIS TAKE PLACE OVER EASTERN IA. THIS WRAPS SOME
ELEVATED CAPE AHEAD OF IT INTO NORTHERN IL DURING THIS TIME
FRAME...WITH OUR AREA ON THE VERY NORTHERN FRINGES OF SOME WEAKER
CAPE. APPEARS SEVERE THREAT WILL REMAIN SOUTH/EAST OF OUR AREA AS A
RESULT. CANNOT RULE OUT A FEW STRONGER STORMS THOUGH WITH SMALL HAIL
AND GUSTY WIND.
INTENSE/DEEPENING SURFACE LOW THEN TRACKS NORTHEAST ACROSS THE AREA
TONIGHT WITH A RAPIDLY TIGHTENING PRESSURE GRADIENT. SO WILL GET A
DOUBLE WHAMMY FROM THIS SYSTEM WITH 1. HEAVIER RAIN IN THE
STRENGTHENING DEFORMATION AREA NORTHWEST/WEST OF THE LOW LINING UP
ALONG THE MISSISSIPPI RIVER AND 2. VERY STRONG NORTHWEST/WEST
SURFACE WINDS DEVELOPING TOWARD MORNING.
RAINFALL FROM TODAY INTO TONIGHT LOOKS TO BE IN THE 1-2.5 INCH RANGE
WITH PERHAPS A FEW POCKETS OF LOCALLY HIGHER AMOUNTS. 6 HOURLY FLASH
FLOOD GUIDANCE IN THE 2-3.5 INCH RANGE...SO THINKING GROUND SHOULD
ABSORB MOST OF THIS WITH MINIMAL RUNOFF FOR HYDROLOGY/RIVER
CONCERNS.
ATTENTION THEN TURNS TO HIGH WIND POTENTIAL VERY LATE TONIGHT
THROUGH WEDNESDAY. NAM SHOWS CORRIDOR OF 850-925MB LAYER WINDS OF 45-
55KT SWINGING SOUTHEAST THROUGH SOUTHEAST MN/NORTHEAST IA/SOUTHERN
WI ON THE BACKSIDE OF THE DEEPENING LOW WEDNESDAY. BELIEVE WITH COLD
AIR ADVECTION/DOWNWARD MOMENTUM...THESE WINDS COULD REACH THE
SURFACE IN GUSTS. AS SUCH...HAVE HOISTED A HIGH WIND WATCH FOR
PORTIONS OF SOUTHEAST MN/NORTHEAST IA/SOUTHWEST WI FROM 4 AM
WEDNESDAY TIL 8 PM THURSDAY.
FOR WEDNESDAY NIGHT...TEMPS COOL ENOUGH INTO THE 30S ACROSS THE AREA
FOR A RAIN/SNOW MIX ACROSS THE AREA. COULD SEE SOME LIGHT SLUSHY
SNOW ACCUMULATIONS MAINLY ON GRASSY SURFACES. FARTHER NORTH...NORTH
OF HIGHWAY 29...COULD SEE UPWARDS OF 1-2 INCHES.
TEMPERATURE-WISE...LOOK FOR HIGHS TODAY IN THE 50S/LOWER 60S...THEN
FALLING OFF INTO THE 40S/LOWER 50S WEDNESDAY.
.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 324 AM CDT TUE MAR 15 2016
BREEZY COOLER CONDITIONS WILL BE SEEN THURSDAY/THURSDAY NIGHT WITH
SCATTERED RAIN/SNOW SHOWERS.
LOOKS MAINLY DRY ON FRIDAY WITH THE EXCEPTION OF SOUTH OF I-90 WHERE
A SLIGHT CHANCE OF SHOWERS WILL STILL EXIST.
A COUPLE OF TROUGHS ROTATE THROUGH THE REGION OVER THE WEEKEND FOR
SOME SMALL-END CHANCE SHOWERS.
OTHERWISE...COOLER/NEAR NORMAL TEMPERATURES TO CONTINUE WITH HIGHS
MAINLY IN THE 40S AND LOWS IN THE MID 20S TO LOWER 30S.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 620 AM CDT TUE MAR 15 2016
SHOWERS AND STORMS CONTINUE TO BLOSSOM THIS MORNING IN A REGION OF
ISENTROPIC UP GLIDE. THE HRRR HAS BEEN DOING A DECENT JOB WITH
THIS ACTIVITY AND SHOWS IT LIFTING TO THE NORTH AND NORTHEAST AND
PAST BOTH TAF SITES BY LATE MORNING OR EARLY AFTERNOON. WILL
INCLUDE THE MENTION OF THUNDER THROUGH ABOUT THE MIDDLE OF THE
MORNING AND UPDATE LATER IF IT IS NEEDED AFTER THAT. CEILINGS
SHOULD COME DOWN AS THE COLUMN SATURATES WITH IFR EXPECTED AT KRST
AND MVFR AT KLSE. EXPECTING A BREAK IN THE RAIN FOR A WHILE THIS
AFTERNOON BEFORE THE NEXT ROUND MOVES IN WITH THE APPROACH OF THE
SURFACE LOW FROM MISSOURI. EXPECT MVFR VISIBILITIES IN THIS NEXT
ROUND OF SHOWERS WITH IFR CEILINGS. AS THE LOW APPROACHES...IT
WILL BE DEEPENING RAPIDLY WHICH WILL CAUSE THE WINDS TO COME
AROUND TO THE NORTH AND THEN NORTHWEST AT KRST. SPEEDS WILL START
TO INCREASE...ESPECIALLY AT KRST WHERE GUSTS OF 40 KNOTS WILL BE
POSSIBLE FOR LATE TONIGHT.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...HIGH WIND WATCH FROM LATE TONIGHT THROUGH WEDNESDAY EVENING FOR
WIZ041-053>055-061.
MN...HIGH WIND WATCH FROM LATE TONIGHT THROUGH WEDNESDAY EVENING FOR
MNZ086>088-094>096.
IA...HIGH WIND WATCH FROM LATE TONIGHT THROUGH WEDNESDAY EVENING FOR
IAZ008>011-018-019-029-030.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...04HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 559 AM CDT TUE MAR 15 2016 IAZ008-009-018-019-MNZ086>088-094>096-WIZ041-161000- MITCHELL-HOWARD-FLOYD-CHICKASAW-DODGE-OLMSTED-WINONA-MOWER- FILLMORE-HOUSTON-LA CROSSE- 559 AM CDT TUE MAR 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND A PART OF SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE SEEN TODAY INTO THIS EVENING. THE MAIN THREATS WILL BE SMALL HAIL...LIGHTNING AND LOCALLY HEAVY DOWNPOURS. STRONG NORTHWEST WINDS OF 25 TO 35 MPH...POSSIBLY GUSTING TO 50 MPH WILL OVERSPREAD THE AREA AFTER MIDNIGHT. A HIGH WIND WATCH BEGINS AT 4 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WEST TO NORTHWEST WINDS OF 25 TO 35 MPH...POSSIBLY GUSTING TO 50 MPH WILL BE SEEN WEDNESDAY INTO EARLY WEDNESDAY EVENING. A HIGH WIND WATCH IS IN EFFECT THROUGH THE DAY WEDNESDAY UNTIL 8 PM WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...ANY RAINFALL AND WIND REPORTS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ010-011-029-030-WIZ053>055-061-161000- WINNESHIEK-ALLAMAKEE-FAYETTE-CLAYTON-VERNON-CRAWFORD-RICHLAND- GRANT- 559 AM CDT TUE MAR 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY INTO THIS EVENING. A FEW OF THESE STORMS THIS EVENING COULD BECOME SEVERE...MOSTLY SOUTH OF HIGHWAY 18. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. STRONG NORTHWEST WINDS OF 25 TO 35 MPH...POSSIBLY GUSTING TO 50 MPH WILL OVERSPREAD THE AREA AFTER MIDNIGHT. A HIGH WIND WATCH BEGINS AT 4 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WEST TO NORTHWEST WINDS OF 25 TO 35 MPH...POSSIBLY GUSTING TO 50 MPH WILL BE SEEN WEDNESDAY INTO EARLY WEDNESDAY EVENING. A HIGH WIND WATCH IS IN EFFECT THROUGH THE DAY WEDNESDAY UNTIL 8 PM WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EARLY EVENING. IN ADDITION...ANY RAINFALL AND WIND REPORTS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. MNZ079-WIZ017-029-032>034-042>044-161000- WABASHA-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-MONROE-JUNEAU- ADAMS- 559 AM CDT TUE MAR 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF SOUTHEAST MINNESOTA...AND PORTIONS OF WEST CENTRAL INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE SEEN TODAY INTO THIS EVENING. THE MAIN THREATS WILL BE SMALL HAIL...LIGHTNING AND LOCALLY HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY GUSTY WEST TO NORTHWEST WINDS OF 20 TO 30 MPH...POSSIBLY GUSTING TO 40 MPH WILL BE SEEN WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...ANY RAINFALL AND WIND REPORTS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. DAS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
608 AM CDT TUE MAR 15 2016
IAZ008>010-MNZ079-086>088-094>096-151130-
WINNESHIEK-MITCHELL-HOWARD-WINONA-HOUSTON-DODGE-WABASHA-MOWER-
FILLMORE-OLMSTED-
608 AM CDT TUE MAR 15 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HOWARD...MITCHELL...
NORTHWESTERN WINNESHIEK...WINONA...MOWER...FILLMORE...SOUTHERN
WABASHA...NORTHWESTERN HOUSTON...SOUTHEASTERN DODGE AND OLMSTED
COUNTIES...
AT 604 AM CDT...AN AREA OF STRONG THUNDERSTORMS EXTENDED FROM
MITCHELL AND HOWARD COUNTIES NORTHEAST INTO OLMSTED...WABASHA AND
WINONA COUNTIES. THIS ACTIVITY WAS MOVING NORTH AT 30 MPH.
PEA SIZE HAIL IS POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ROCHESTER...WINONA...CRESCO...OSAGE...PRESTON...STEWARTVILLE...
GOODVIEW...PLAINVIEW...SPRING VALLEY...RUSHFORD...
LEWISTON...GRAND MEADOW... AND HARMONY.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4420 9261 4419 9255 4432 9255 4437 9253
4437 9244 4401 9157 4323 9202 4325 9300
TIME...MOT...LOC 1104Z 200DEG 27KT 4396 9256
04SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 745 AM CDT TUE MAR 15 2016 MNZ079-087-088-095-096-WIZ032>034-041-151345- WINONA-HOUSTON-WABASHA-FILLMORE-OLMSTED-LA CROSSE-TREMPEALEAU-BUFFALO-JACKSON- 745 AM CDT TUE MAR 15 2016 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WINONA...FILLMORE... EASTERN WABASHA...NORTHERN HOUSTON...SOUTHEASTERN OLMSTED...WESTERN JACKSON...TREMPEALEAU...LA CROSSE AND BUFFALO COUNTIES... AT 743 AM CDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER SOUTHEAST MINNESOTA INTO WESTERN WISCONSIN. THESE STORMS WERE MOVING NORTH AT 20 MPH. PEA SIZE HAIL IS POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... LA CROSSE...WINONA...ARCADIA... WABASHA...PRESTON...ONALASKA...HOLMEN...GOODVIEW... PLAINVIEW...EYOTA AND OSSEO. LAT...LON 4460 9200 4459 9103 4377 9104 4350 9243 TIME...MOT...LOC 1243Z 173DEG 19KT 4384 9118 04
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 921 AM CDT TUE MAR 15 2016 IAZ008>010-018-019-029-MNZ079-086>088-094>096-WIZ032-033-151700- MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-WABASHA-DODGE- OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-BUFFALO-TREMPEALEAU- INCLUDING THE CITIES OF...DECORAH...CHARLES CITY...OELWEIN... ROCHESTER...WINONA...AUSTIN 921 AM CDT TUE MAR 15 2016 ...ISOLATED THUNDERSTORMS THROUGH THE MORNING... SHOWERS AND ISOLATED THUNDERSTORMS WILL ROLL NORTHWARD ACROSS THE AREA FOR THE REST OF THE MORNING HOURS. BRIEF HEAVY DOWNPOURS AND PEA SIZED HAIL WILL ACCOMPANY THE STRONGER STORMS. ADDITIONAL RAINFALL OF UP TO 1/4 INCH...LOCALLY 1/2...IS EXPECTED THROUGH NOON.
The national radar mosaic for the moment the first event began.
5 heavy rain, 5 flood. Local standard time, as filed.
A total of 2.07 inches of rain fell near Neillsville.
A total of 2.26 inches of rain fell near Owen.
A total of 1.83 inches of rain fell near Black River Falls.
A total of 3.10 inches of rain fell in Mauston.
A total of 2.54 inches of rain fell near Sprague.
Runoff from heavy rain pushed the Black River out of its banks in Black River Falls. The river crested at 52.92 feet, almost six feet above the flood stage.
Runoff from heavy rain pushed the Black River out of its banks near Hatfield. The river crested at 797.55 feet, a little over a half foot above the flood stage.
Runoff from heavy rains caused the operators of the Castle Rock dam to release above normal amounts of water. The flow peaked at 44,948 cubic feet per second (cfs) and flood stage is considered to be 30,000 cfs.
Runoff from heavy rains pushed the Black River out of its banks near Galesville. The river crested at 14.2 feet, around two feet above the flood stage.
Runoff from heavy rains pushed the Yellow River out of its banks in Necedah. The river crested at 18.26 feet, over three feet above the flood stage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623387, 623391, 623388, 623389, 623390, 623393, 623392, 623521, 623503, 623504.